Who Is In Control Of Your Depression And Anxiety Symptoms - You Or Your Pills?
Posted 29 October 2018 - 09:11 AM
Posted 29 October 2018 - 09:49 AM
1. Neurotransmitters (eg. adrenaline, serotonin, dopamine, norepinephrine, etc) effect the amygdala and hippocampus areaas of the brain.
2. These areas control fear, panic, memory, worry, etc.
3. Any imbalance in these neurotransmitters will cause a responding emotional response (depression, anxiety, fear, doom, etc)
4. Whether you get an adrenaline rush from a near miss in a car accident or from months at war the symptoms are that of anxiety HOWEVER with a car accident those memories fade fast and the adrenaline rush soon goes away. In the case of war extended exposure to stress (gunshots, bombs, etc) causes a condition referred to as a "Chronic Adrenergic State). The body becomes conditioned to release adrenaline on an ongoing basis and once the war is over the anxiety continues because of the ongoing adrenaline effects in the hippocampus and amygdala.
5. This same process applies to those chronically exposed to other emotional stressors (depression, doom, etc).
6. You are still the same person EXCEPT for the imbalance in the neurotransmitters. Even though the stress may have subsided the extra adrenaline in the brain causes the feelings and sensations of anxiety. It is a chemical reaction that controls your feeling. You can NOT force it to go away, worrying will not help, you must realize this is part of the new you. Therapy can teach you to slow down the effects (heart pounding, nervousness, etc.) but it will NOT totally control the anxiety. Exercise, diet, positive thoughts may help but until the neurotransmitters return to normal you will feel anxiety. Supplements and prescription drugs may help to regain control of the neurotransmitters but we all know about their numerous effects on things other than emotions. You are swapping one problem for another.
7. Studies show that those exposed to a single emotional trauma or a short term trauma may return to a normal state with time, therapy, meds etc. In many of these cases the person can eventually return to normal. In the case of long term stress (war...) the individual usually does not return to normal on their own. With the use of therapy, life style modifications (staying away from triggers such as more stress) can minimize the amount of medication needed to return to a decent quality of life.
8. Withdrawal is not you it is the chemical imbalance taking control. You are not crazy just sick, like a sugar imbalance (diabetes) or heartburn (acid imbalance) etc, etc, etc.
If you would like further information on a chronic adrenergic state please let me know.
- invalidusername likes this
Posted 29 October 2018 - 10:16 AM
This is a good response 'hat. Thanks ever so.
Gives the token hard science part behind what is going on in the grey matter.
"Supplements and prescription drugs may help to regain control of the neurotransmitters but we all know about their numerous effects on things other than emotions. You are swapping one problem for another."
Couldn't agree more. It annoys me so much that health practitioners hand out AD's like a candy dispensing machine before getting to the root of the cause and potential solution. Far more people can be aided through therapy prior to meds. They do have their time and place for use however, and agree that they are quite necessary where called for.
Your point 4 rings true on a personal level. My first episode was indeed as a result of a near-fatal car accident, and was remedied largely through therapy - although Citalopram (Celexa) was prescribed at the time. This time around, although was caused by an ill-advised doctor to withdraw cold turkey from the Citalopram (having not required it for the last 12 or so years!), it occurred at the same point as some very difficult immigration circumstances with my wife. This protracted into a very long legal battle and more stress than anyone could imagine.
I will therefore read further on chronic adrenergic state and come back.
Did you have any thoughts on why these events of depression and anxiety occur? And why I (and others) find it easier to accept these events? I am interested in weighing up just how much of the psychological condition can be attributed to the physical and the same with the mental.
Posted 29 October 2018 - 10:36 AM
My psych clinic has a new sign up that basically says 'New patients requesting a specific antidepressant must be evaluated first and may not be given an antidepressant if it is deemed unnecessary'. I asked about this and they say that so many ladies come in and say "My friend so-and-so is on xyz ssri or snri and she feels great. can I get a prescription for it?". They have no psych issues but use it as a mood enhancer to 'make them feel great'. Oh what fools.
Posted 29 October 2018 - 03:16 PM
Good post and topic IUN.
I think a lot of what I'm going through is what you described here: my body and brain is going through changes, and it is causing anxiety and depression, and me harping on it so much only makes it worse. What a vicious cycle it is.
I'm hoping that the on-set of depression I have been feeling the last few days is due to the fact that my mind has been without anything for a few weeks now really. 3+ weeks off Cymbalta, and the 12.5mg of Zoloft may not have been enough to give my mind what it has been craving. I'm hoping that as I increase the Zoloft over the next few weeks, my moods will improve and quality of life will go up with it.
Posted 29 October 2018 - 06:24 PM
I would certainly expect (and sincerely) hope that is the case for you Pobes.
I am just so tired of the physical symptoms of the withdrawal bringing me down. I'd like to think that when they have all passed that the psychological symptoms will also abate and I too will have an improved quality of life.
The issue I am sure now is that I have been bumping down the doses,, 60 to 30, 30 to 20, and 20 to 10 (where I am currently). It has been a viscous ride, and this last bump has been by far the worst. I thought that having only been on this sh*t for 3 months, that I could do a relatively quick cross-taper, but clearly I am very unlucky in this regard. If I could turn back the clock, I would start bead-counting from 30. Sure there would still be a few bumps along the road, but easier to stop for a while on a dose to regain stability. I'm sure as sure not going back to 20 if I can help it
- Noush likes this
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users